Health NewsFeed

Health Newsfeed

 HEART PROBLEMS WITH BONE DRUG

ANCHOR LEAD: A LARGE NUMBER OF PEOPLE WHO TAKE ONE KIND OF MEDICATION FOR OSTEOPOROSIS MAY EXPERIENCE A HEART PROBLEM, ELIZABETH TRACEY REPORTS

Atrial fibrillation occurs whenthe top chambers of the heart fail to contract properly, causing a fluttering sensation in the chest.  Now a new study points to a common medication for osteoporosis called a bisphosphonate as one potential cause.  Michelle Bellantoni, a geriatrics expert at Johns Hopkins, says careful assessment and management is key.

BELLANTONI:  I will tell you I have given the drug to women with atrial fibrillation.  I have done so making sure that their vitamin D stores are normal and that they’ve had adequate calcium, because I do believe that there is a way to prevent that but it requires attention.  And it’s a known risk, but the individuals whom I’ve treated have had very severe osteoporosis and did not tolerate oral therapies.          :23

With proper management, atrial fibrillation doesn’t necessarily pose a problem, and these medications for osteoporosis are known to be very effective.  I’m Elizabeth Tracey reporting.

 


-- JHMI --
Search Health NewsFeed

-----------------------------------------
Health NewsFeed Home | Hopkins Medicine Home